Texas, 2010

Tornadoes and Tropical Storm in Texas, June 30, 2010

June 30, 2010 · NWS BRO · 12 events in 6 counties and zones

Feeder bands from intensifying Hurricane Alex produced a prolonged period of locally heavy rain, gusty winds, and a few tornadoes during the day and evening of June 30th. The center of Alex drifted north-northwest from early evening on the 29th until mid morning of the 30th, reaching a point a little more than 100 miles southeast of Brownsville before accelerating westward into the state of…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$424,000
Crop damage
$9.9 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Feeder bands from intensifying Hurricane Alex produced a prolonged period of locally heavy rain, gusty winds, and a few tornadoes during the day and evening of June 30th. The center of Alex drifted north-northwest from early evening on the 29th until mid morning of the 30th, reaching a point a little more than 100 miles southeast of Brownsville before accelerating westward into the state of Tamaulipas, Mexico, during the late afternoon and evening. While accelerating, Alex rapidly gained strength as the inner eyewall tightened; at landfall around 8 PM CST on June 30th, Alex had reached 109 mph, just shy of Category 3 (111 mph) strength with a central pressure of 946 mb.

Steady, locally torrential rains added up to roughly 6 to 9 inches for the entire episode across the Lower Rio Grande Valley, and 4 to 6 inches elsewhere. Some locations may have received nearly 10 inches of rain. Three tornadoes were spotted during the morning of June 30th, including two causing notable damage in Cameron County. Sustained tropical storm force winds were limited to Cameron, Willacy, and coastal Kenedy Counties, though gusts to tropical storm force (39 mph or greater) occurred in central and eastern Hidalgo County, covering the more populated Lower Rio Grande Valley.

Wind damage was minor, at best, outside of locations where tornadoes touched down - and concentrated mainly along and near the coastline. The lack of persistent strong winds minimized power outages, with an estimated 9,000 customers without power across the Rio Grande Valley at the peak of the storm, 8,000 in Cameron County alone. Though property damage was minimal throughout the Lower Rio Grande Valley, nearly $10 million in sorghum grain damage alone was reported in Hidalgo County, a consequence not only of the rainfall but the timing of the rain during a critical growing period.

The heavy rains flooded many poor drainage locations across the Lower Valley, but nowhere near the impact Hurricane Dolly had in 2008, when a band of 12 to 18 inches fell from Laguna Vista through Harlingen toward Raymondville and into eastern Hidalgo County - falling on top of wet soils from previous rains in early July of that year. For Alex, modestly dry conditions through June allowed some of the rains to soak into the ground, reducing the impact of urban and flash flooding during and soon after the event ended.

Significantly worse conditions were noted across the border in Matamoros and Reynosa, Tamaulipas, Mexico. Local rainfall estimates of 10 inches or more combined with poor drainage conditions flooded out six colonias in Matamoros, caused widespread urban type flooding to 400 neighborhoods (80% of the city) and caused significant travel issues. 4,000 residents sought shelter from the floods. In Reynosa, immediately across the border from the City of Hidalgo and Pharr in Hidalgo County, 80 colonias flooded and 15 trees were uprooted, and another seven neighborhoods flooded in nearby Rio Bravo.

Substantially worse conditions were seen in Monterrey, Nuevo Leon, where torrential rains in the area and along the Sierra Madre Oriental foothills, creating record flows and life-taking flash flooding along the normally dry Santa Catarina River, which set a record flow of 2500 cubic meters per second (cms), or 88,000 cubic feet per second. Estimated rainfall of more than 16 inches fell toward the mountains in a short period of time. Damage was estimated at more than $1.35 billion (USD) as of August 5th.

Incredible rains, perhaps 50 to 70 inches, fell along the east facing slopes of the Sierra Madre in Nuevo Leon and Coahuila State with Alex, and Tropical Depression Number 2 to follow a week later. The one-two punch would ultimately lead to record flooding along the Rio Grande into the Rio Grande Valley for much of July. See the July report for full details.

For data tables and local summaries, go to http://weather.gov/rgv/?n=2010_alexindex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 4:23 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 4:23 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
523 AM CDT WED JUN 30 2010

...ALEX DEEPENING AS IT MOVES CLOSER TO THE NORTHEASTERN COAST
OF MEXICO...

.DISCUSSION...NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE
PULSING ACROSS DEEP SOUTH TEXAS THIS MORNING WITHIN THE RAINBANDS
OF HURRICANE ALEX. CONDITIONS ALOFT FAVOR FURTHER ORGANIZATION DUE
TO A LOW SHEAR ENVIRONMENT AND UPPER DIFFLUENCE. THOUGH THERE HAS
BEEN SOME WOBBLING IN ALEX'S PATH...THE OVERALL FORECAST TRACK
HAS NOT CHANGED MUCH. THE SHORT TERM FORECAST MAINTAINS CLOUDY
SKIES WITH COOLER TEMPERATURES AND A THREAT OF FLOODING FROM
LOCALLY VERY HEAVY RAINFALL. CAMERON...WILLACY...KENEDY AND
HIDALGO COUNTIES COULD SEE BETWEEN 3 AND 5 INCHES OF RAIN TODAY...
WITH TOTALS OF UP TO 10 INCHES OVER THE NEXT THREE DAYS.

NORTHEAST WINDS WILL STEADILY INCREASE TODAY...BECOMING 40 TO 50
MPH IN CAMERON COUNTY BY THIS AFTERNOON...AND 45 TO 55 MPH WITH
HIGHER GUSTS TONIGHT AS HURRICANE ALEX MAKES LANDFALL ROUGHLY 100
MILES SOUTH OF BROWNSVILLE AROUND MIDNIGHT. WINDS SHOULD DECREASE
THURSDAY MORNING AS ALEX MOVES INLAND AND WEAKENS.

&&

.AVIATION...TAFS WILL REFLECT MVFR CEILINGS AND VISIBILITY WITH
TEMPO GROUPS FOR SQUALLS AND HEAVY RAIN THROUGH TONIGHT AND EARLY
THURSDAY MORNING. STRONG LOW LEVEL WINDS AND GUSTS WILL CAUSE
TURBULENCE DURING LANDING AND TAKEOFF.

&&

.MARINE...WINDS OVERNIGHT WERE 20 TO 30 KNOTS FROM THE EAST
NORTHEAST...WITH SEAS AT 13 TO 14 FEET. CONDITIONS WILL FURTHER
DETERIORATE TODAY AND TONIGHT...WITH SEAS BUILDING TO AROUND 20
FEET AND NORTHEAST WINDS INCREASING TO 40 TO 45 KNOTS WITH HIGHER
GUSTS. WINDS AND SEAS WILL IMPROVE ON THURSDAY. SMALL CRAFT
ADVISORY CONDITIONS WILL REPLACE TROPICAL STORM CONDITIONS LATE
THIS WEEK INTO SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 105 AM CDT WED JUN 30 2010/

..ALEX GETTING BETTER ORGANIZED AS IT MOVES SLOWLY OVER THE WARM
WATERS OF THE WESTERN GULF OF MEXICO...

UPDATE...FRESHENED UP THE FORECAST FOR CURRENT TRENDS AND ISSUED
UPDATED PRODUCTS. RAINBANDS ASSOCIATED WITH ALEX ARE SPREADING
ONSHORE...AND PERIODS OF RAIN WILL INCREASE ALONG WITH THE
POTENTIAL FOR HEAVY DOWNPOURS. LOCALLY HEAVY RAINFALL MAY PRODUCE
FLASH FLOODS AND WILL BE THE BIGGEST SHORT TERM THREAT TODAY.

TROPICAL STORM CONDITIONS ARE EXPECTED TO REACH THE COAST WITHIN
THE HURRICANE AND TROPICAL STORM WARNING AREAS LATER THIS MORNING.

STORM SURGE OF 3 TO 5 FEET WILL BE POSSIBLE ALONG THE IMMEDIATE
COAST TO THE NORTH OF WHERE THE CENTER OF ALEX MAKES LANDFALL.
LARGE AND DESTRUCTIVE WAVES MAY AFFECT THE BEACHES OF SOUTH PADRE
ISLAND AS HURRICANE ALEX APPROACHES THE COAST TODAY.

ISOLATED TORNADOES AND WATERSPOUTS ARE POSSIBLE OVER PORTIONS OF
EXTREME SOUTHERN TEXAS AND THE ADJACENT LOWER TEXAS COASTAL WATERS
TODAY.

PREV DISCUSSION... /ISSUED 830 PM CDT TUE JUN 29 2010/

.ALEX APPROACHES NORTHEAST MEXICAN COAST...

SHORT TERM /TONIGHT THROUGH 7 AM THURSDAY/...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE THE RULE TONIGHT BECOMING MORE NUMEROUS ON
WEDNESDAY AND WEDNESDAY NIGHT.  HEAVY RAIN IS LIKELY.  TEMPERATURES
WILL BE BELOW NORMAL FOR THIS TIME OF YEAR DUE MOSTLY TO THE CLOUD
COVER.  WINDS WILL BE LIGHT TONIGHT FROM THE NORTHEAST BECOMING
MODERATE TO STRONG FROM THE NORTHEAST WEDNESDAY AND WEDNESDAY
NIGHT.  HURRICANE FORCE WINDS ARE POSSIBLE ON WEDNESDAY ALONG THE
COAST AND TROPICAL STORM FORCE WINDS FOR THE CENTRAL AND WESTERN
COUNTIES OF DEEP SOUTH TEXAS.  PREVIOUS FORECAST PACKAGE LOOKS GOOD
AT THIS TIME. NO UPDATES NEEDED AT THIS TIME.

LONG TERM /7 AM THURSDAY THROUGH TUESDAY/...WINDS AND RAIN WILL
DECREASE ON THURSDAY AS ALEX IS EXPECTED TO MAKE LANDFALL BY LATE
WEDNESDAY.  TEMPERATURES WILL STILL BE BELOW NORMAL FOR THIS TIME OF
YEAR DUE TO CLOUD COVER.  WINDS WILL DECREASE TO TROPICAL STORM
FORCE WINDS OR BELOW THURSDAY AND BE LIGHT TO MODERATE FROM THE EAST
TO SOUTHEAST ON FRIDAY.  A RELATIVELY DRY AND STABLE AIR MASS WILL BE
THE RULE FOR THE AREA BY THE WEEKEND AND CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK.

AVIATION...MVFR TO VFR CONDITIONS OVER THE REGIONAL AIRPORTS WITH
TEMPO IFR CIG/VSBYS IN SHWRS/TSTMS FOR THE NEXT 24 HOURS.  WINDS
WILL BE LIGHT TONIGHT FROM THE NORTHEAST BECOMING MODERATE TO STRONG
FROM THE NORTHEAST BY MID MORNING ON WEDNESDAY.

MARINE...BOY020 REPORTED WINDS FROM THE NORTHEAST AT 18 TO 23 KNOTS
WITH 8.9 FEET AT 9 SECONDS.  WINDS AND SEAS WILL BE HIGH THROUGH
WEDNESDAY NIGHT WITH HURRICANE CONDITIONS POSSIBLE.  CONDITIONS WILL
IMPROVE RAPIDLY ON THURSDAY WITH ALEX MAKING LANDFALL LATE
WEDNESDAY.  BENIGN WEATHER CONDITIONS ARE EXPECTED FOR THE WEEKEND
INTO THE BEGINNING OF NEXT WEEK WITH LOW WINDS AND SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  86  81  88  79 / 100 100 100  90
BROWNSVILLE          83  80  86  79 / 100 100 100  90
HARLINGEN            84  80  87  79 / 100 100 100  90
MCALLEN              83  80  86  79 / 100 100 100  90
RIO GRANDE CITY      90  80  84  79 / 100 100 100  90
SOUTH PADRE ISLAND   88  82  86  81 / 100 100 100  80

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR TXZ251-256-257.

     FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR TXZ248>257.

     TROPICAL STORM WIND WATCH THROUGH THURSDAY MORNING FOR
     TXZ248>250.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT THURSDAY FOR TXZ252-
     253.

     HURRICANE WIND WARNING UNTIL 7 AM CDT THURSDAY FOR TXZ254-255.

GM...HURRICANE WARNING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54
Hazardous weather outlook, Jun 30, 3:10 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
410 AM CDT WED JUN 30 2010

TXZ248>257-010915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
410 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR KENEDY...COASTAL WILLACY...
AND COASTAL CAMERON COUNTY. A HURRICANE WIND WARNING IS IN EFFECT
FOR INLAND WILLACY AND INLAND CAMERON COUNTY. A TROPICAL STORM
WIND WARNING IS IN EFFECT FOR HIDALGO AND STARR COUNTY. A TROPICAL
STORM WIND WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...AND BROOKS
COUNTY. HURRICANE ALEX IS CURRENTLY FORECAST TO MAKE LANDFALL OVER
THE NORTHEAST MEXICAN COAST APPROXIMATELY 100 MILES SOUTH OF
BROWNSVILLE LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
THROUGH THURSDAY AFTERNOON. RAINFALL AMOUNTS OF 6 TO 12 INCHES
WITH ISOLATED AMOUNTS BETWEEN 15 TO 20 INCHES.

RIP CURRENT RISK IS HIGH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HURRICANE WARNINGS TO REMAIN IN EFFECT THROUGH THURSDAY MORNING.

HEAVY RAIN TO CONTINUE THROUGH THURSDAY WITH A FLASH FLOOD WATCH
TO REMAIN IN EFFECT.

RIP CURRENT RISK TO REMAIN ELEVATED THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY WIND DAMAGE OR FLOODING PRODUCED
BY ALEX TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-010915-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
410 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR THE LAGUNA MADRE AND THE GULF
OF MEXICO WATERS EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES
OFFSHORE. HURRICANE ALEX IS CURRENTLY FORECAST TO MAKE LANDFALL OVER
THE NORTHEAST MEXICAN COAST APPROXIMATELY 100 MILES SOUTH OF
BROWNSVILLE LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH HURRICANE ALEX IS EXPECTED TO MOVE INLAND EARLY THURSDAY
MORNING EAST TO SOUTHEAST WINDS AT TROPICAL STORM FORCE COULD
CONTINUE WELL INTO THURSDAY NIGHT OR FRIDAY MORNING. SEAS WILL BE
LOW IN SUBSIDING AND COULD STAY ABOVE 10 FEET UNTIL LATER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD REPORT ANY WIND DAMAGE PRODUCED BY ALEX TO THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

In the hours before

Local storm report, Jun 30, 2:36 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
336 AM CDT WED JUN 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HURRICANE        BAYVIEW                 26.12N 97.40W
06/30/2010                   CAMERON            TX   ASOS

            ASOS STATION AT CAMERON COUNTY AIRPORT REPORTED WIND GUST
            FROM NORTHEAST AT 51 MPH ASSOCIATED WITH PASSAGE OF OUTER
            BAND OF HURRICANE ALEX.

&&

TOMASELLI

The radar

The Brownsville radar (KBRO), 27 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

4 tropical storm, 3 tornado, 3 flash flood, 1 heavy rain, 1 storm surge/tide. Local standard time, as filed.

Tropical Storm, Coastal Cameron

When
June 30, 6:30 AM CST to 9:30 PM CST
Where
Coastal Cameron forecast zone
Property damage
$25,000
Reported by
C-MAN Station

Feeder bands from Hurricane Alex began producing tropical storm force wind gusts during the very early morning of June 30th, continuing through mid evening in Coastal Cameron County. As the center of Alex neared landfall about 100 to 110 miles south of the Cameron County/Mexico border, sustained winds peaked between 39 and 51 mph, with gusts peaking between 56 and 66 mph, during the late afternoon and evening (4 to 8 PM CST). The peak sustained wind, 51 mph, was recorded at the National Ocean Service (NOS) station at the southeast tip of Port Isabel; a peak gust of 66 mph was recorded along the higher span of the Queen Isabella Bridge, with 62 mph recorded also at the NOS location and 56 mph on South Padre Island. The Automated Service Observing System station at Cameron County Airport in Bayview recorded peak sustained winds of 39 mph, with a peak gust of 53 mph at 711 PM CST. A single peak pulse gust to 51 mph was recorded at this location at 216 AM CST, from a fringe band.

No power outage estimates were available, except a quote of 1,441 in the American Electric Power (AEP) service area which includes Port Isabel. Structural damage was not significant from the tropical storm force winds alone.

Tornado, Cameron

When
June 30, 9:10 AM CST to 9:11 AM CST
Where
Cameron County, 0.77 mi WNW of Port Isabel to 0.79 mi WNW of Port Isabel
Rating
EF0
Path length
0.05 mi
Path width
20 yd
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
26.076, -97.210

A fence was reported blown in the middle of the street, and tree limbs were knocked down, behind a convenience store at the intersection of State Highway 100 and Musina Street in Port Isabel. Damage occurred within a wind speed couplet embedded within a rain band, which had a trajectory that later produced a stronger tornado in San Pedro (southwest Cameron County) about 25 minutes later. Estimated wind speed was between 50 and 55 mph.

Tornado, Cameron

When
June 30, 9:35 AM CST to 9:36 AM CST
Where
Cameron County, 2.25 mi NW of Villa Nueva to 2.07 mi NW of Villa Nueva
Rating
EF0
Path length
0.38 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
25.977, -97.590

The tornado appeared to begin near a home between Old Military Highway and Mary Lee Court, lifting a few old shingles before knocking down several large limbs in the front yard. The track continued across Old Military Highway, tipping over a water kiosk and tearing off numerous mesquite limbs before moving across Military Highway (Federal 281), where it blew down smaller mesquite trees before crossing a field and tipping over a trailer at a 45 angle onto a recreational vehicle. Damage continued into a tree stand before ending. Well built homes in the neighborhood sustained no damage; power lines remained up and power never went out as the storm raced by.

Estimated winds were 60 to 65 mph.

Heavy Rain, Willacy

When
June 30, 11:00 AM CST to 5:00 PM CST
Where
Willacy County, 2.51 mi NE of San Perlita to 5.52 mi WNW of Sebastian
Reported by
COOP Observer
Coordinates
26.527, -97.623

Cooperative observers and adjusted radar rainfall estimates suggested between 6 and 8 inches of rain fell across northeast and central Willacy County associated with feeder bands from Hurricane Alex, mostly on June 30th. As of this writing, no significant flash flooding was reported, but heavy rains caused local minor urban-type and field flooding which continued into July 1st.

Tornado, Willacy

When
June 30, 11:16 AM CST to 11:18 AM CST
Where
Willacy County, 5 mi N of Raymondville to 2.12 mi SSW of Yturria
Rating
EF0
Path length
0.77 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
26.552, -97.780

Texas Military Forces reported a small, brief touch down near Highway 77 north of Raymondville. No damage was reported as of this writing.

Tropical Storm, Kenedy

When
June 30, 11:30 AM CST to 5:30 PM CST
Where
Kenedy forecast zone
Reported by
C-MAN Station
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Feeder bands from Hurricane Alex began producing tropical storm force wind gusts during the late morning and early afternoon of June 30th in Coastal Kenedy County. Outer feeder bands well ahead of the center of Alex produced sustained winds of 36 mph at Rincon del San Jose Texas Coastal Ocean Observing Network (TCOON) platform shortly after noon, with a peak gust of 47 mph at 5 PM CST (along the Laguna Madre). Stronger winds reached the Baffin Bay TCOON platform (3 to 4 miles north of the Kenedy County shoreline) by late afternoon, with sustained winds reaching 41 mph with a gust to 64 mph a little after 4 PM.

Sustained winds were below tropical storm strength over inland Kenedy County, interpolated from the nearby Kingsville Naval Air Station in Kleberg County, just 20 miles north.

Storm Surge/Tide, Coastal Cameron

When
June 30, 11:42 AM CST to 8:06 PM CST
Where
Coastal Cameron forecast zone
Property damage
$25,000
Reported by
C-MAN Station

Increasing and persistent east to northeast flow built seas above 22 feet east of the Lower Texas coast on June 30th with a swell period of more than 12 seconds brought a minor to moderate storm surge to South Padre Island and neighboring communities along Laguna Madre Bay, including Port Isabel, Laguna Heights, and Laguna Vista. Peak surge reached 3.52 feet (4.19 total tide MLLW) at the Port Isabel tide station at 630 CST; a 3.44 foot surge (3.95 total tide MLLW) was recorded on the other side of the bay at the South Padre Island Coast Guard Station.

On South Padre Island, the building waves pushed water through public beach access points 4 through 6 north of the resort area, temporarily closing State Highway 100 in these areas. Water reached into the dunes but did not breach them completely; beach surf was reported at 7 to 9 feet with very rough and confused waves. The event and impact on the beach was similar to that from Gustav on Labor Day (September 1) 2008; erosion was minor to moderate and the beach recovered quickly.

In Port Isabel, reports and visual evidence showed flooded streets and water around raised homes in prone-areas, particularly along and near Island Avenue. Only minor damage was reported in these areas.

Flash Flood, Cameron

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Cameron County, 2.76 mi NE of Port Isabel to 2.95 mi NNE of Port Isabel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.097, -97.167

More than 6 inches of nearly steady rain in less than 12 hours created poor drainage and flash flood conditions in the Town of South Padre Island, where main and secondary roads became impassible for a period of time during the afternoon of June 30th. While water lapped at structures along Padre Boulevard (Highway 100), no significant damage was reported from the freshwater rainfall as of this writing.

Tropical Storm, Coastal Willacy

When
June 30, 1:30 PM CST to 6:30 PM CST
Where
Coastal Willacy forecast zone
Reported by
C-MAN Station

Feeder bands from Hurricane Alex began producing tropical storm force wind gusts during the late morning and early afternoon of June 30th in Coastal Willacy County. Outer feeder bands well ahead of the center of Alex produced sustained winds of 45 mph near Arroyo City (Cameron County, just south of the Willacy line) at 142 PM CST; a peak gust of 64 mph occurred in a outer band thunderstorm cell at 912 AM CST. Gusts reached 47 mph at 5 PM CST at Rincon del San Jose (in the Laguna Madre of Kenedy County); interpolating between the two locations supports occasional sustained winds near Port Mansfield and other locations toward the coast of Willacy County.

No power outage estimates were available for the area, and there were no known reports of structural damage in Port Mansfield.

Flash Flood, Cameron

When
June 30, 3:00 PM CST to 11:59 PM CST
Where
Cameron County, 0.64 mi NE of Rancho Viejo to 1.97 mi NE of Laureles
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
26.037, -97.543

Widespread urban flooding affected an area from west of Brownsville through Brownsville, Olmito, Los Fresnos, and near Bayview during the afternoon and into the overnight hours of June 30th and into July 1st (see July report for continuation of event). Much of the flash flooding, where water reached 3 feet or higher or threatened structures, occurred in typically poor drainage locations in all areas.

Total rainfall for the entire event ranged from 8 to near 10 inches in the areas that tended to flood, with an estimated 5 to 7 inches occurring during and just prior to the significant flood impacts. Damage from freshwater flooding directly due to Alex was unknown as of this writing; a best estimate is provided.

Tropical Storm, Cameron

When
June 30, 3:30 PM CST to 9:00 PM CST
Where
Cameron forecast zone
Property damage
$100,000
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Feeder bands from Hurricane Alex began producing tropical storm force wind gusts during the late morning and early afternoon of June 30th in Cameron County. As the center of Alex neared landfall about 100 to 110 miles south of the Cameron County/Mexico border, sustained winds peaked between 38 and 40 mph, with gusts peaking between 45 and 50 mph, during the late afternoon and evening (4 to 8 PM CST).

The strong and sometimes persistent winds briefly knocked out power to at least 8,000 City of Brownsville (and nearby communities) customers, and hundreds of tree limbs were blown down, many of them small to medium sized. Minimal property damage was noted from the winds as of this writing, but did include a fireworks stand turned over, a fence blown down, and a car moved across the road by a pulse gust associated with a feeder band at 1130 AM CST along Wilson Road in Harlingen. There was no confirmation of a tornado with this report, but several funnel clouds were reported by the public at various times during the afternoon, including near La Feria (1225 PM CST), the Harlingen/Valley Airport (158 PM CST), 346 PM CST near Santa Rosa, and 6 PM CST in Brownsville.

Flash Flood, Hidalgo

When
June 30, 6:00 PM CST to 11:59 PM CST
Where
Hidalgo County, 2.22 mi S of Mercedes Old Reb Arp to 2.2 mi SE of La Villa
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$9.9 million
Reported by
Emergency Manager
Coordinates
26.138, -97.876

Widespread urban and poor drainage flooding affected an area from Mercedes and Weslaco northwest to Edinburg, likely including known flood problem areas in Elsa, Edcouch, La Villa, and other places where drainage remained an issue nearly two years after Dolly. The flooding began toward sunset after more persistent heavy rains arrived in the area, and continued beyond the end of June and into July (see July report for additional times). Much of the flash flooding, where water reached 3 feet or higher or threatened structures, occurred in these typically poor drainage locations in all areas.

Total rainfall for the entire event ranged from 8 to near 10 inches in the areas that tended to flood, with an estimated 4 to 7 inches occurring during and just prior to the significant flood impacts. Damage from freshwater flooding directly due to Alex was unknown as of this writing; a best estimate is provided.

Crop damage, specifically sorghum (irrigated/dryland) losses, due to the widespread heavy rains affecting the crop at a key growing period at more than 1800 locations, approached $10 million.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010The 2010 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242578, 242589, 242588, 242607, 242590, 242586, 242608, 242604, 242583, 242598, 242568, 242601.